Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 13, NWS Duluth, MN

September 5, 2019Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 5, 2019, 3:30 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 5, 2019, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2019, 3:30 AM CDT (08:30 UTC)
In effect from
Sep 5, 2019, 12:00 PM CDT
Expired
Sep 5, 2019, 7:57 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WHUS43 KDLH 050830
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
330 AM CDT Thu Sep 5 2019

...HIGH RISK OF RIP CURRENTS TODAY...

.Increasing easterly winds late this morning and through the
afternoon will lead to a high risk of rip currents.

MNZ037-WIZ001-060100-
/O.NEW.KDLH.BH.S.0013.190905T1700Z-190906T0100Z/
Carlton and South St. Louis-Douglas-
330 AM CDT Thu Sep 5 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON CDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from noon CDT today through this
evening.

* LOCATIONS...Park Point Beach.

* TIMING...This afternoon into early evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde
1 follow-up statement
588 
WHUS43 KDLH 060057
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
757 PM CDT Thu Sep 5 2019

MNZ037-WIZ001-060200-
/O.CAN.KDLH.BH.S.0013.000000T0000Z-190906T0100Z/
Carlton and South St. Louis-Douglas-
757 PM CDT Thu Sep 5 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Duluth has cancelled the Beach
Hazards Statement.

Winds and wave have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 12:24 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 5, 12:24 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1224 AM CDT Thu Sep 5 2019

.UPDATE...
Issued at 829 PM CDT Wed Sep 4 2019

Latest short term hires models are slowing down the arrival of the
showers and isolated thunderstorms. Have adjusted pops and weather
grids accordingly. Other minor changes also made.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 333 PM CDT Wed Sep 4 2019

Mostly clear skies late today into this evening, then increasing
clouds from the west with a chance for showers and a few
thunderstorms possible beginning in the predawn hours of Thursday
morning through Thursday evening due to an approaching mid-level
shortwave trough. Any storms that develop will not be severe. Highs
in the 60s today, ranging from the 60s to mid 70s on Thursday as
southerly flow developing ahead of the wave advects in warm air
across east-central MN briefly. Lows tonight and tomorrow night in
the mid 40s to mid 50, which is typical for early September.

On the synoptic scale a northwest flow pattern aloft will result in
a mid-level shortwave trough tracking east across the US/Canada
border over the Great Plains into the Upper Midwest tonight into
Thursday. There is a possibility for a few thunderstorms to develop
on the leading edge of this wave early Thursday morning, most likely
in north-central Minnesota, but any early storm activity will be
isolated and is not anticipated to be severe. Scattered to
widespread showers and perhaps a few isolated storms will then move
across the region on Thursday, with the weak resultant surface low
over central Minnesota by mid-day, into western Wisconsin by the
evening hours. As cool stable air wraps around the low from the
north, the convective showers may transition to more of a stratiform
rain/drizzle Thursday afternoon into Thursday evening, with
fog/drizzle possible through Thursday night. While the low will be
weak, there will be a window for strong northeast winds across the
head of Lake Superior Thursday afternoon into Thursday evening, with
a brief bout of gusts to 20-30 knots possible.

.LONG TERM...(Friday through Wednesday)
Issued at 333 PM CDT Wed Sep 4 2019

Cool weather this weekend with a low chance for light precipitation
in parts of central Minnesota on Saturday, then widespread rain
showers and perhaps a few storms likely early next week. Highs
generally in the 60s with lows in the 40s to low 50s, though some
lows in the 30s possible Saturday night and Sunday night depending
on cloud cover. There is more than the usual amount of spread across
guidance late weekend into next week, but the general theme of near
to slightly below normal temps and a cloudy/sometimes wet pattern is
the common theme across all guidance, even if there are major
differences in timing.

On the synoptic scale the northwest flow pattern aloft continues
through the first half of the weekend with a mid-level tracking
across the Dakotas and weakening towards the mid-Mississippi River
Valley on Saturday into Sunday. There will be a broad area of
precipitation over the Great Plains and parts of the Midwest from
this wave, but with a strong surface high building in from the
north, this system will just bring a low chance for precipitation to
parts of central/east-central Minnesota on Saturday, then cool and
drier Canadian air moves in from the north due to the high pressure
building in. A mid/upper level longwave ridge builds in late weekend
into early next week ahead of the next trough, though model
differences vary widely on whether there will be a prolonged break
in precip or if the pattern will be more progressive bringing precip
chances back as early as Sunday. At low levels, a broad warm frontal
zone will lift northeastward over the northern Great Plains and
Upper Midwest on Monday into Tuesday leading to widespread showers
and a few storms as well as temperatures warming up to near normal.
Rainfall amounts will be around a half inch to an inch at least, but
perhaps even more depending on how slowly the front moves across the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CDT Thu Sep 5 2019

VFR conditions will prevail for most areas until around 10 to
12Z, though with pockets of clear skies early, there may be some
patchy fog. Visibilities will be variable though with clouds
moving through the region. Otherwise, skies will become broken to
overcast tonight as an area of low pressure moves in from the
west. This will bring showers and perhaps some thunder mainly
during the morning hours with MVFR ceilings and visibilities
possible, especially at DLH/BRD. Low clouds with light rain
showers, drizzle, and fog will be likely during the afternoon,
with most guidance suggesting a gradual ceiling decline to MVFR
and eventually IFR by late afternoon at most sites and continuing
through the remainder of the period. Light to calm winds are
expected overnight with south to southeasterly winds developing on
Thursday around 5 to 10 kt, occasionally gusting to around 15 kt.

&&

.MARINE...
Issued at 930 PM CDT Wed Sep 4 2019

An approaching area of low pressure will lead to a brief period
of strong northeast winds on Thursday as well as showers with a
low chance of thunderstorms. Ahead of the low, weak southwest to
southeast winds around 5 knots or so tonight, then northeast/east
winds ramp up quickly on Thursday, with winds as strong as 15 to
20 knots at the head of the lake on Thursday afternoon into
Thursday evening. A Small Craft Advisory may be needed for a brief
time. Winds then turn more northerly later Thursday night and
weakening, 5 to 10 knots. Weak southwest winds 5 to 10 knots
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  62  52  70 /  40  90  70  10
INL  48  62  47  70 /  40  80  20  20
BRD  53  73  54  73 /  40  80  20  10
HYR  46  70  53  71 /  10  80  60  10
ASX  44  68  52  70 /  10  80  70  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...GSF
SHORT TERM...JJM
LONG TERM...JJM
AVIATION...Melde/JS
MARINE...GSF/JJM
Hazardous weather outlook, Sep 4, 3:38 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 PM CDT Wed Sep 4 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 PM CDT Wed Sep 4 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a low chance for an isolated thunderstorm in north-
central Minnesota late tonight. Storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Increasing northeast winds on Thursday may lead to a high risk for
rip currents along the beaches of Minnesota and Wisconsin Points in
the Duluth and Superior area.

There is a chance for a few thunderstorms on Thursday, but storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-052045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 PM CDT Wed Sep 4 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northeast winds will quickly develop on Thursday into
Thursday evening at the head of Lake Superior, causing winds as
high as 15 to 20 knots with gusts to near 25 knots. A Small Craft
Advisory may be needed over the nearshore waters from Two Harbors
to Duluth and Duluth to Port Wing Thursday afternoon into Thursday
evening.

In addition, a thunderstorm or two is possible Thursday across
western Lake Superior. Any storms that develop will not be severe.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:30 AM CDTSmall Craft AdvisoryDLH25 hr
Sep 5, 4:59 AM CDTSpecial Weather StatementDLHCass31 min
Sep 5, 5:31 AM CDTSpecial Weather StatementDLHItasca29 min
Sep 5, 7:00 AM CDTSpecial Weather StatementDLHCass30 min
Sep 5, 7:14 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing31 min
Sep 5, 7:48 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing27 min
Sep 5, 8:13 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing32 min
Sep 5, 8:41 AM CDTSpecial Weather StatementDLHAitkin34 min
Sep 5, 8:49 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca41 min
Sep 5, 8:58 AM CDTSpecial Weather StatementDLHCass32 min
Sep 5, 9:06 AM CDTSpecial Weather StatementDLHAitkin24 min
Sep 5, 9:15 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing45 min
Sep 5, 9:16 AM CDTSpecial Weather StatementDLHPine44 min
Sep 5, 9:34 AM CDTSpecial Weather StatementDLHAitkin26 min
Sep 5, 9:45 AM CDTSpecial Weather StatementDLHAitkin30 min
Sep 5, 9:50 AM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing40 min
Sep 5, 9:59 AM CDTSpecial Weather StatementDLHAitkin31 min
Sep 5, 10:10 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton20 min
Sep 5, 10:30 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine45 min
Sep 5, 10:33 AM CDTSpecial Weather StatementDLHCarlton27 min
Sep 5, 10:48 AM CDTSpecial Weather StatementDLHAitkin27 min
Sep 5, 11:11 AM CDTSpecial Weather StatementDLHCarlton34 min
Sep 5, 11:14 AM CDTSevere Thunderstorm WarningDLHPine31 min
Sep 5, 12:01 PM CDTSpecial Weather StatementDLHCarlton29 min
Sep 5, 7:14 AM CDTSpecial Weather StatementDLHWashburn31 min
Sep 5, 11:38 AM CDTSpecial Weather StatementDLHBurnett37 min
Sep 5, 12:30 PM CDTSpecial Weather StatementDLHDouglas30 min
Sep 5, 12:56 PM CDTSevere Thunderstorm WarningDLHDouglas, Sawyer, Washburn34 min
Sep 5, 1:44 PM CDTSpecial Weather StatementDLHSawyer31 min
Sep 5, 1:47 PM CDTSevere Thunderstorm WarningDLHSawyer28 min
Sep 5, 2:13 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer32 min
Sep 5, 2:47 PM CDTSpecial Weather StatementDLHPrice13 min

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.